Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Great Falls, MT

June 4, 2015Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2015, 5:49 PM MDT for Chouteau County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2015, 5:49 PM MDT (23:49 UTC)
Expired
Jun 4, 2015, 6:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS55 KTFX 042349
SVRTFX
MTC015-050015-
/O.NEW.KTFX.SV.W.0005.150604T2349Z-150605T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT THU JUN 4 2015

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 615 PM MDT

* AT 548 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF BIG SANDY...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG SANDY.

THIS INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 61 AND 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY
INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4807 11067 4826 11060 4829 11002 4800 11003
TIME...MOT...LOC 2348Z 267DEG 25KT 4815 11047 

$$

PN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:45 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 4, 5:45 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 4 2015

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SATURDAY...AN UPPER LEVEL TROUGH SEEN IN WV
IMAGERY OVER CENTRAL ALBERTA IS LIFTING AWAY TO THE NORTH-
NORTHEAST. A SOUTHWESTERLY JET STREAK ATTACHED TO THIS FEATURE IS
CAUSING 0-6 KM SHEAR VALUES TO EXCEED 40 KTS IN FORECAST SOUNDINGS
OVER PORTIONS OF NORTH CENTRAL MONTANA. AFTERNOON TEMPERATURES
HAVE REACHED OR EXCEEDED CONVECTIVE TEMPERATURES...PRODUCING
NUMEROUS SCATTERED SHOWERS AND THUNDERSTORMS. SHORT TERM GUIDANCE
SUGGESTS THIS ACTIVITY WILL BECOME MORE WIDESPREAD THROUGH THE
EVENING, TAPERING AFTER SUNSET WITH COOLER SURFACE TEMPERATURES.
LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A
FEW OF THESE THUNDERSTORMS. THUNDERSTORM ACTIVITY RESUMES AGAIN
FRIDAY AFTERNOON, BUT MAINLY FOR SOUTHWEST MONTANA UNDER THE
DIFFLUENT FLOW OF THE CUTOFF LOW OVER THE GREAT BASIN. THE DRYING
TREND CONTINUES SATURDAY AS RIDGING DEVELOPS OVER THE PACIFIC
NORTHWEST INTO WESTERN AND NORTH CENTRAL MONTANA. ONLY ISOLATED
SHOWERS ARE EXPECTED OVER THE HIGHER TERRAIN OF SOUTHWEST MONTANA
ON SATURDAY. NUTTER

SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO BUILD
HIGH PRESSURE ALOFT INTO THE FORECAST AREA FROM THE PACIFIC
NORTHWEST SATURDAY NIGHT THROUGH MONDAY, WHILE THE UPPER TROUGH OF
LOW PRESSURE STRETCHES AND WEAKENS OVER THE CENTRAL ROCKIES AND
GREAT BASIN. THIS WILL KEEP MOST OF THE AREA DRY, WITH ONLY A CHANCE
OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHWEST MONTANA.
TEMPERATURES WILL WARM SIGNIFICANTLY THROUGH THIS PERIOD, AS HIGHS
WILL REACH WELL INTO THE 80S FOR MOST AREAS BY MONDAY. OVERNIGHT
LOWS WILL ALSO BE MILD FOR THIS TIME OF YEAR, RANGING FROM THE MID
40S TO MID 50S. A SHORTWAVE TROUGH WILL THEN SWING SOUTHEAST FROM
THE GULF OF ALASKA ALONG THE MONTANA/CANADA BORDER MONDAY NIGHT
THROUGH TUESDAY, DRAGGING A WEAK CANADIAN COLD FRONT THROUGH THE
STATE. SURFACE WINDS WILL SHIFT MORE NORTHERLY BEHIND THE FRONT, BUT
TEMPERATURES WILL ONLY COOL 5 TO 10 DEGREES THROUGH WEDNESDAY.
HOWEVER, THE PASSAGE OF THE SHORTWAVE/COLD FRONT SYSTEM WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN MONDAY NIGHT INTO
TUESDAY, BUT MAINLY TO THE MOUNTAINS. THE APPROACH OF ANOTHER UPPER
LEVEL TROUGH FROM THE PACIFIC OCEAN WILL PUT THE STATE UNDER THE
INFLUENCE OF A MORE MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT FOR
TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BRING A MORE WIDESPREAD
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA.
COULSTON

&&

.AVIATION...
UPDATED 2345Z.
AN UNSTABLE AIRMASS AND AFTERNOON HEATING ARE
CONTRIBUTING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 06Z WITH CLEARING
SKIES. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE
VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS.

&&

.HYDROLOGY...
LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WERE OBSERVED IN
PORTIONS OF FERGUS COUNTY WEDNESDAY NIGHT. MCDONALD CREEK ALONG
HIGHWAY 200 AND SPRING CREEK UPSTREAM TO THE SOUTHEAST OF LEWISTOWN
HAVE RISEN TO NEAR BANKFULL STAGE. SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST...PEAKING DURING LATE AFTERNOON
HOURS. WIDESPREAD HEAVY RAINFALL HAS ENDED IN THIS AREA...SO WATER
LEVELS ARE EXPECTED TO STABILIZE OVERNIGHT AND DROP THROUGH FRIDAY
MORNING. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  72  50  75 /  20  40  20  10
CTB  43  73  45  76 /  20  20  10  10
HLN  53  74  53  77 /  30  50  40  10
BZN  48  72  48  72 /  40  50  50  30
WEY  38  67  39  66 /  30  70  40  40
DLN  47  69  49  70 /  40  50  40  30
HVR  48  75  50  79 /  30  30  20  10
LWT  50  69  51  72 /  30  50  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 300 PM
MDT FRIDAY

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jun 4, 5:27 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU JUN 4 2015

MTZ011-013-050015-
HILL MT-CHOUTEAU MT-
527 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 615 PM
MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF INVERNESS...OR 24 MILES SOUTHEAST OF CHESTER...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4812 11026 4807 11081 4813 11083 4821 11083
      4822 11075 4829 11074 4841 11040
TIME...MOT...LOC 2326Z 252DEG 11KT 4821 11067

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:27 PM MDTSpecial Weather StatementTFXFergus33 min
Jun 4, 3:00 PM MDTAreal Flood AdvisoryTFXFergus24 hr
Jun 4, 5:27 PM MDTSpecial Weather StatementTFXChouteau48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.